Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 25, NWS Jackson, MS

March 18, 2015Rankin County, Simpson County, Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 18, 2015, 7:16 PM CDT for Rankin County, Simpson County, Smith County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2015, 7:16 PM CDT (00:16 UTC)
Expired
Mar 18, 2015, 7:45 PM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Rankin County, MS, Simpson County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 25 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2015-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2015-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WUUS54 KJAN 190016
SVRJAN
MSC121-127-129-190045-
/O.NEW.KJAN.SV.W.0025.150319T0016Z-150319T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
716 PM CDT WED MAR 18 2015

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RANKIN COUNTY IN CENTRAL MISSISSIPPI...
  NORTHEASTERN SIMPSON COUNTY IN CENTRAL MISSISSIPPI...
  NORTHWESTERN SMITH COUNTY IN CENTRAL MISSISSIPPI...

* UNTIL 745 PM CDT

* AT 717 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CATO...AND
  MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOHNS AROUND 725 PM CDT.
  WHITE OAK AROUND 730 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE PUCKETT AND POLKVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3208 8999 3225 8973 3222 8973 3222 8967
      3210 8955 3191 8987
TIME...MOT...LOC 0017Z 231DEG 33KT 3204 8984

HAIL...1.00IN
WIND...60MPH

$$

MRM
1 follow-up statement
497 
WWUS54 KJAN 190027
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
727 PM CDT WED MAR 18 2015

MSC121-127-129-190045-
/O.CON.KJAN.SV.W.0025.000000T0000Z-150319T0045Z/
SMITH MS-SIMPSON MS-RANKIN MS-
727 PM CDT WED MAR 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
RANKIN...NORTHEASTERN SIMPSON AND NORTHWESTERN SMITH COUNTIES UNTIL
745 PM CDT...

AT 727 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHITE OAK...
AND MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN SIMPSON...NORTHWESTERN SMITH AND SOUTHEASTERN RANKIN
COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...POLKVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3198 8976 3215 8988 3225 8973 3222 8973
      3222 8967 3210 8955
TIME...MOT...LOC 0027Z 231DEG 33KT 3210 8976

HAIL...1.00IN
WIND...60MPH

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 4:21 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 18, 4:21 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
421 PM CDT WED MAR 18 2015

.DISCUSSION...THE MODELS WERE DIFFERENT ON THE TRACK OF THE SURFACE
FEATURE ASSOCIATED WITH THE RAIN AND TROUGH AXIS EXPECTED TO MOVE
THROUGH THE REGION. LEANED TOWARD THE NAM AND THE HRR SOME ALSO FOR
TONIGHT. THE UPPER TROUGH SEEMS TO BE MOVING MORE NORTHWARD...PULLING
THE MAIN AREA OF RAIN WITH IT. EXPECTING THE RAIN ASSOCIATED THE
BOUNDARY TO SWEEP ACROSS THE CWA...WITH THE BEST RAIN IN THE WEST.
WITH THE SUN BREAKING OUT FOR AREAS EAST OF THE MISSISSIPPI
RIVER...THERE IS SOME INSTABILITY AVAILABLE. STILL EXPECTING
THUNDERSTORMS TO BE ISOLATED AT BEST AND MOST FAVORABLE IN THE
SOUTHWEST FOR THUNDERSTORMS/POSSIBLE STRONG...COULD SEE A STRONG STORM OR TWO
FURTHER NORTH THIS AFTERNOON. LIMITED WORDING WAS STILL GOOD.
OTHERWISE...LOOKING FOR RAIN TO CONTINUE THROUGH MIDNIGHT...MAYBE
SHORTLY AFTER WITH ACTIVITY DIMINISHING FROM THE SOUTH.

WITH THE UPPER RIDGE OVER THE GULF...THE AIR MASS WILL NOT CHANGE MUCH
GOING THROUGH THE WEEKEND. THE TAIL END OF THE CURRENT PASSING
BOUNDARY WILL STALL OVER THE AREA WITH SEVERAL WAVES DEVELOPING OVER
NORTHERN MEXICO AND RIDING IT TO THE NORTHEAST. IT LOOKS LIKE THE
PATTERN WILL STAY THE SAME UNTIL MONDAY WHEN AN UPPER TROUGH DIGS
DOWN INTO THE FOUR CORNERS AND MOVES EAST INTO THE CWA. WITH
MOISTURE FLOWING FROM THE SOUTHWEST...WE WILL GET SOME PACIFIC AND
GULF MOISTURE FLOWING INTO THE AREA. WHILE THERE WILL BE LIKELY BE
CLOUDS AROUND...THE BOUNDARY AND SOUTHERLY FLOW SHOULD BE ENOUGH TO
GENERATE ISOLATED THUNDER EACH AFTERNOON FROM TODAY THROUGH MONDAY.
LOOKS LIKE MILD TEMPERATURES WILL CONTINUE TO 70S AND 50S EVERYWHERE.
A FEW LOCATIONS MAY GET ENOUGH FLOW TO GET UP TO 80.

THERE MAY BE A DAY OR TWO NEXT WEEK WITH COOLER AND DRIER
AIR...TUESDAY AND WEDNESDAY. OTHERWISE...SPRING IS IN FULL SWING WITH
A NEW STORM SYSTEM EVERY FEW DAYS. OVERALL NO BIG CHANGES TO THE
FORECAST.

&&
.AVIATION...ALL SITES CONTINUE TO BE VFR THIS AFTERNOON AS RAIN HAS
TAKEN A LITTLE WHILE TO OVERSPREAD THE REGION. SOME LOWER CLOUD
COVER SHOULD SPREAD OVER THE REGION THROUGH THE EVENING AS THE RAIN
GETS CLOSER. THIS COULD BRING A MIX OF VFR/MVFR CEILINGS TO THE
REGION THROUGH THE EVENING HOURS. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       57  72  59  74 /  91  40  31  58
MERIDIAN      60  76  58  75 /  84  40  30  61
VICKSBURG     56  72  59  74 /  91  38  31  58
HATTIESBURG   61  79  61  79 /  83  29  21  40
NATCHEZ       59  74  59  76 /  91  31  25  49
GREENVILLE    53  65  56  65 /  89  35  42  68
GREENWOOD     53  69  56  68 /  85  30  42  67

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

7/28
Hazardous weather outlook, Mar 18, 2:51 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT WED MAR 18 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
192000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
251 PM CDT WED MAR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

28

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Mar 18, 4:06 PM CDT, 3 hours 10 minutes before
LAZ024-026-182135-
CONCORDIA LA-CATAHOULA LA-
406 PM CDT WED MAR 18 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
406 PM CDT WED MAR 18 2015

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 4 MILES SOUTH OF FROGMORE AT 407 PM CDT...MOVING NORTHEAST AT
30 MPH.

PEOPLE IN EAST CENTRAL CATAHOULA AND NORTHERN CONCORDIA PARISHES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3177 9168 3171 9142 3161 9156 3145 9160
      3152 9178
TIME...MOT...LOC 2107Z 204DEG 25KT 3157 9164

MRM
Special weather statement, Mar 18, 4:24 PM CDT, 2 hours 52 minutes before
LAZ025-MSZ053-059-182155-
JEFFERSON MS-CLAIBORNE MS-TENSAS LA-
424 PM CDT WED MAR 18 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
424 PM CDT WED MAR 18 2015

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED OVER CHURCH HILL AT 424 PM CDT...MOVING NORTHEAST AT 25 MPH.

PEOPLE IN SOUTHWESTERN CLAIBORNE AND WESTERN JEFFERSON COUNTIES...AND
SOUTH CENTRAL TENSAS PARISH SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3191 9121 3181 9102 3163 9122 3168 9130
      3170 9129 3172 9131 3175 9132 3175 9137
      3174 9138 3175 9139
TIME...MOT...LOC 2124Z 219DEG 22KT 3175 9125

MRM
Special weather statement, Mar 18, 4:53 PM CDT, 2 hours 23 minutes before
MSZ053-059-182225-
JEFFERSON MS-CLAIBORNE MS-
453 PM CDT WED MAR 18 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
453 PM CDT WED MAR 18 2015

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED OVER LORMAN AT 453 PM CDT...MOVING NORTHEAST AT 30 MPH.

PEOPLE IN CENTRAL CLAIBORNE AND NORTH CENTRAL JEFFERSON COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3200 9100 3188 9081 3172 9101 3182 9116
TIME...MOT...LOC 2153Z 218DEG 25KT 3181 9104

MRM
Special weather statement, Mar 18, 6:00 PM CDT, 1 hour 16 minutes before
MSZ074-182330-
FORREST MS-
600 PM CDT WED MAR 18 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
600 PM CDT WED MAR 18 2015

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 7 MILES SOUTHWEST OF MAXIE AT 601 PM CDT...MOVING NORTHEAST
AT 20 MPH.

PEOPLE IN SOUTHEASTERN FORREST COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3091 8935 3096 8935 3110 8923 3106 8914
      3100 8913 3091 8913 3090 8914 3091 8934
TIME...MOT...LOC 2301Z 216DEG 17KT 3091 8926

MRM
Special weather statement, Mar 18, 6:35 PM CDT, 41 minutes before
MSZ049-054-055-190005-
SIMPSON MS-RANKIN MS-COPIAH MS-
635 PM CDT WED MAR 18 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
635 PM CDT WED MAR 18 2015

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
WAS LOCATED 3 MILES SOUTH OF HOPEWELL AT 635 PM CDT...MOVING
NORTHEAST AT 35 MPH.

PEOPLE IN EAST CENTRAL COPIAH...SOUTHWESTERN RANKIN AND NORTHWESTERN
SIMPSON COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3211 9008 3197 8992 3180 9017 3194 9030
TIME...MOT...LOC 2335Z 226DEG 32KT 3191 9019

MRM
Special weather statement, Mar 18, 7:10 PM CDT, 6 minutes before
MSZ049-055-056-190040-
SMITH MS-SIMPSON MS-RANKIN MS-
710 PM CDT WED MAR 18 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
710 PM CDT WED MAR 18 2015

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 5 MILES NORTHWEST OF MENDENHALL AT 710 PM CDT...MOVING
NORTHEAST AT 35 MPH.

PEOPLE IN SOUTHEASTERN RANKIN...NORTH CENTRAL SIMPSON AND
NORTHWESTERN SMITH COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3223 8978 3212 8962 3192 8989 3205 9002
TIME...MOT...LOC 0010Z 226DEG 32KT 3202 8992

MRM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:10 PM CDTSpecial Weather StatementJANSimpson30 min
Mar 18, 7:36 PM CDTSpecial Weather StatementJANWashington29 min
Mar 18, 7:57 PM CDTSpecial Weather StatementJANSmith28 min
Mar 18, 8:19 PM CDTSpecial Weather StatementJANJasper31 min
Mar 18, 8:30 PM CDTSpecial Weather StatementJANHinds30 min
Mar 18, 8:46 PM CDTSpecial Weather StatementJANRankin29 min
Mar 18, 8:52 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin38 min
Mar 18, 9:09 PM CDTSpecial Weather StatementJANJefferson Davis31 min
Mar 18, 9:29 PM CDTSevere Thunderstorm WarningJANCovington, Smith46 min
Mar 18, 9:50 PM CDTSpecial Weather StatementJANLamar30 min
Mar 18, 10:03 PM CDTSevere Thunderstorm WarningJANJasper, Jones, Smith42 min
Mar 18, 10:09 PM CDTSevere Thunderstorm WarningJANForrest, Jones51 min
Mar 18, 10:32 PM CDTSevere Thunderstorm WarningJANClarke, Jasper, Jones43 min
Mar 18, 10:53 PM CDTSevere Thunderstorm WarningJANJones22 min
Mar 18, 11:08 PM CDTSpecial Weather StatementJANClarke32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.